Alert archive / North Carolina / Beach Hazards Statements in 2015

Beach Hazards Statement 5, NWS Newport/Morehead City, NC

May 4, 2015

NWS Newport/Morehead City, NC issued this beach hazards statement at May 4, 2015, 4:30 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 4, 2015, 4:30 AM EDT (08:30 UTC)
Expired
May 4, 2015, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WHUS42 KMHX 040830
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT MON MAY 4 2015

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY...

.LINGERING LONG PERIOD EASTERLY LARGE SWELL WILL PRODUCE A HIGH
RISK OF RIP CURRENTS TODAY FOR BEACHES NORTH OF CAPE HATTERAS.

NCZ103-042030-
/O.NEW.KMHX.BH.S.0005.150504T0830Z-150505T0000Z/
OUTER BANKS DARE-
430 AM EDT MON MAY 4 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS
EVENING.

* HAZARDS...HIGH RIP CURRENT RISK.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR RIP CURRENTS TO
  DEVELOP IS A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE WILL
  OCCUR AROUND 2 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$
1 follow-up statement
081 
WHUS42 KMHX 041950
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 PM EDT MON MAY 4 2015

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS INTO THIS
EVENING...

.LINGERING LONG PERIOD EASTERLY SWELL WILL PRODUCE A HIGH RISK OF
RIP CURRENTS TODAY FOR BEACHES NORTH OF CAPE HATTERAS.

NCZ103-050000-
/O.CON.KMHX.BH.S.0005.000000T0000Z-150505T0000Z/
OUTER BANKS DARE-
350 PM EDT MON MAY 4 2015

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING NORTH OF CAPE HATTERAS...

* HAZARDS...HIGH RIP CURRENT RISK.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 4, 4:20 AM EDT, 10 minutes earlier.

Area forecast discussion, May 4, 4:20 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
420 AM EDT MON MAY 4 2015

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND OVER THE AREA FROM OFFSHORE THROUGH
TUESDAY. LOW PRESSURE WILL FORM NEAR THE BAHAMAS WEDNESDAY AND
LINGER OFF THE SOUTHEAST COAST THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 330 AM MONDAY...WEAK SHRT WV WILL MOVE IN FROM W TODAY BUT
ONLY EFFECT WILL BE SLIGHT ENHANCEMENT OF CU/SCU OVER INLAND
SECTIONS THIS AFTN AS ATMOS TOO DRY TO SUPPORT ANY DEEP
CONVECTION. SEA BREEZE EXPECTED TO KEEP COASTAL SECTIONS MOSTLY
SUNNY. WITH TEMPS STARTING OUT A FEW DEGS WARMER THIS MORNING THAN
24 HOURS AGO...CAN EXPECT MAX TEMPS A COUPLE OF DEGS WARMER THIS
AFTN GIVEN SIMILAR LOW LVL THICKNESSES...THUS PREVIUOS FCST ON
TRACK AND IN LINE WITH MOS BLEND OF LOWER 80S INLAND TO MID-UPR
70S COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
AS OF 330 AM MONDAY...HIGH AND DRY CONDITIONS WILL PERSIST
TONIGHT. PRES GRAD WILL BE TIGHTENED A BIT BETWEEN OFFSHORE HIGH
AND WEAK LEE TROFFING...RESULTING IN LIMITED DECOUPLING AND WARMER
MIN TEMPS...LOW-MID 50S INLAND TO AROUND 60 COAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 4 AM MON...LONG TERM PERIOD WILL FEATURE WARM AND DRY
CONDITIONS TO START...THEN POTENTIAL FOR DEVELOPING LOW PRESSURE
OVER THE SW ATLANTIC TO AFFECT THE AREA AFTER MID WEEK.

TUESDAY AND WEDNESDAY...HIGH PRES REMAINS STATIC OVER THE WESTERN
ATLANTIC AND CONTINUES RIDGING INTO THE SE CONUS WITH HIGHS AGAIN
GENERALLY IN THE LOW/MID 80S INLAND TO 70S BEACHES. LOW DEWPOINT
TEMPS WILL CONTINUE AND WILL ALLOW FOR LARGE DIURNAL TEMPERATURE
VARIATION. LOWS WILL DROP INTO THE LOW/MID 50S INLAND TO NEAR 60
BEACHES. RELATIVE HUMIDITIES EACH AFTERNOON WILL DROP INTO THE
30-35 PERCENTILE RANGE THOUGH WINDS SHOULD BE LIGHT ENOUGH TO
PROHIBIT FIRE WEATHER CONCERNS.

THURSDAY AND FRIDAY...MED AND LONG RANGE MODEL SUITE IN GOOD
AGREEMENT ON LOW PRES DEVELOPMENT NEAR THE BAHAMAS...WITH A
GENERAL DRIFT TOWARDS THE NORTH THROUGH THE END OF THE WORK WEEK.
THE PREVAILING WESTERLIES WILL REMAIN WELL TO THE NORTH ACROSS THE
UPPER GREAT LAKES AND CANADA THROUGH THE WEEK...AND THIS WILL
PREVENT MUCH MOVEMENT OF THE LOW PRES AREA THROUGH THE WEEKEND.
04/00Z NCEP SPAGHETTI'S ALL DEVELOPING LOW PRES THOUGH BEGIN TO
DIVERGE WITH PLACEMENT OF THE LOW BY THURSDAY...WITH OPERATIONAL
GFS BRINGING THE LOW CENTER ASHORE IN SC...THOUGH MANY OF ENSEMBLE
SOLNS KEEP THE LOW OFFSHORE OF THE CAROLINAS. CMC BRINGS THE LOW
ASHORE IN SE NC...WITH THE ECMWF KEEPING THE SYSTEM OFFSHORE
THROUGH THE PERIOD. HAVE MAINTAINED A CMC/GFS/ECM BLEND FOR WINDS
WHICH WOULD PREVAIL FROM THE EAST AND SOUTH THROUGH THE PERIOD
GENERALLY 10-20 KTS ALONG THE COAST DUE TO GRADIENT BETWEEN
WESTERN ATLANTIC HIGH PRES AND APPROACHING LOW. HAVE INC POPS A
BIT ALONG THE COAST WITH 40-50 POPS THUR NIGHT AND FRIDAY. A
FASTER NAM/CMC SOLN WOULD BRING PRECIP INTO THE AREA A BIT
EARLIER...AS EARLY AS THUR MORNING. AT LEAST INDIRECT COASTAL
IMPACTS COULD BE EXPECTED BY THE END OF THE WEEK (HIGH
SURF/COASTAL FLOODING/SURF ZONE HAZARDS). A TRACK OF THE LOW
COMING ONSHORE OR NEAR THE COAST WOULD EXACERBATE THESE IMPACTS.

SATURDAY AND SUNDAY...MAINTAINED LOW CHANCE POPS DUE TO THE LOW
PRES AREA POSSIBLY STILL IN THE VCNTY. WITH INCREASED HUMIDITY
VALS AND STILL HIGH LOW LEVEL THICKNESSES...IT WILL BEGIN TO FEEL
SUMMERY WITH HIGHS IN THE 80S AND LOWS WELL INTO THE 60S.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH 06Z TUESDAY/...
AS OF 130 AM MONDAY...VFR EXPECTED TO PREVAIL THROUGH THE TAF
PERIOD WITH HIGH PRES EXTENDING OVER AREA FROM OFFSHORE. BRIEF
PERIOD OF MVFR VSBYS PSBL 10-12Z MOST LOCATIONS WITH TEMPS
APPROACHING DEW PTS. TEMPS WILL REMAIN WELL ABOVE CROSSOVER DEW
PTS FROM SUN AFTN THUS DO NOT EXPECT VSBYS BELOW 3SM. WSW WIND TO
AROUND 10 KT THIS MORNING WILL BECOME MORE SSW THIS AFTN. SOME SCT
HIGH BASED CU/SCU LIKELY INLAND WITH HEATING TODAY AND MAY PERSIST
OVER NW SECTIONS THIS EVENING.

LONG TERM /TUESDAY THROUGH FRI/
AS OF 4 AM MON...VFR CONDITIONS AS DRY HIGH PRES WILL BE IN
CONTROL TUE AND WED. APPROACHING LOW PRES FROM THE SOUTH MAY
PRODUCE LOWERED CIGS AND RAIN SHOWERS THUR AND FRI.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 330 AM MONDAY...WEAK HIGH PRES OVER AREA THIS MORNING WILL
GRADUALLY MOVE E THROUGH TONIGHT WITH PRES GRAD TIGHTENING A BIT
WITH LEE TROFFING INLAND. THIS WILL RESULT IN LIGHT W-SW WINDS
THIS MORNING BECOMING S-SW THIS AFTN WITH SPEEDS INCREASING TO
10-15 KT N OF OREGON INLET LATE AFTN THROUGH THIS EVENING.

WW3 AND LOCAL NWPS GENERALLY IN LINE WITH PREVIUOS FCST SEAS OF
2-4 FT.

LONG TERM /TUE THROUGH FRI/
AS OF 4 AM MON...GOOD BOATING CONDITIONS TO START THE PERIOD WITH
HIGH PRES IN CONTROL ON TUESDAY. WINDS WILL BE AROUND 10 KT WITH
SEAS 1 TO 3 FEET.

THE FORECAST MID TO LATE WEEK WILL DEPEND ON THE
LOCATION/TRACK/INTENSITY OF LOW PRESSURE FORECAST TO DEVELOP OFF
OF THE SOUTHEAST COAST. DUE TO CONSIDERABLE SPREAD IN THE MODELS
REGARDING THIS SYSTEM, THIS PERIOD OF THE FORECAST HAS BELOW
NORMAL CONFIDENCE. WILL RELY ON CONSISTENCY WITH PREVIOUS
FORECASTS AND MODEL BLENDS TO FORECAST WINDS AND SEAS WED THROUGH
FRIDAY. A MAJORITY OF THE MODELS BRING THE LOW PRES SYSTEM ASHORE
IN SC OR SE NC...THOUGH SOME OF THEM KEEP THE SYSTEM EAST OF THE
NC WATERS. WILL CONTINUE TO FCST EASTERLY TO SOUTHEASTERLY WINDS
10-20 KT WED INTO THUR...BECOMING SOUTH ON FRIDAY. AN OFFSHORE
TRACK WOULD KEEP EAST TO NORTHEAST WINDS HOWEVER. NWPS AND
WAVEWATCH IV HAVE SEAS BUILDING TO 4 TO 7 FEET THUR INTO FRI WITH
THE TIGHTENED GRADIENT BETWEEN WESTERN ATLANTIC HIGH PRES AND
APPROACHING LOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...TL
AVIATION...JBM/TL
MARINE...JBM/TL
Hazardous weather outlook, May 3, 9:12 PM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
912 PM EDT SUN MAY 3 2015

NCZ029-044>047-079>081-090>094-098-050115-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
912 PM EDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-050115-
OUTER BANKS DARE-
912 PM EDT SUN MAY 3 2015

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING
NORTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-104-050115-
CARTERET-OUTER BANKS HYDE-
912 PM EDT SUN MAY 3 2015

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING
NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Beach Hazards Statements in North Carolina, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.